Alert archive / Washington / High Surf Advisories in 2012
High Surf Advisory 10, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Nov 19, 2012, 11:29 AM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2012, 11:29 AM PST (19:29 UTC)
- Expired
- Nov 20, 2012, 4:00 AM PST
- In force
- 17 hr
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Nov 19, 10:01 AM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 19, 10:01 AM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SEATTLE WA
1001 AM PST MON NOV 19 2012
CORRECTED TYPO IN THE HYDROLOGY SECTION.
.SYNOPSIS...A LOW PRESSURE SYSTEM OFFSHORE WILL MAINTAIN A STRONG
AND MOIST SOUTHWEST FLOW ALOFT ACROSS THE REGION THROUGH THIS
EVENING. EXPECT AN OCCLUDED FRONT OFFSHORE TO MOVE ONSHORE LATE
TODAY AND THEN EAST ACROSS THE AREA THIS EVENING...WITH THE
PRECIPITATION TAPERING OFF BEHIND IT. ANOTHER STRONG FRONT WILL
IMPACT THE REGION ON TUESDAY.
&&
.SHORT TERM...
PERIODS OF HEAVY RAIN HAS BEEN OCCURRING OVER THE CWA THIS
MORNING...ESPECIALLY FROM THE PUGET SOUND REGION SOUTHWARD AND ON
THE COAST. THE HEAVY RAINS HAVE LED TO SOME URBAN AND/OR SMALL
STREAM FLOODING. THE MODELS INDICATED THAT MODERATE TO HEAVY RAIN
WILL PERSIST THE REST OF TODAY BEFORE TAPERING OFF LATER THIS
EVENING. A SPECIAL WEATHER STATEMENT WAS ISSUED TO HIGHLIGHT THE
POTENTIAL FOR SCATTERED LANDSLIDES DUE TO HEAVY RAINS ON TOP OF THE
ALREADY SATURATED SOILS.
THE SNOW LEVEL WAS AROUND 5000 FEET THIS MORNING...EXCEPT CLOSER TO
4000 FEET OVER THE FAR NORTH CASCADES AND NEAR 3000 FEET IN THE
CASCADE PASSES. IT HAS BEEN SNOWING ABOUT AN INCH PER HOUR AT
PARADISE. THE SNOW LIKELY WILL REMAIN HEAVY AT TIMES THROUGH THIS
EVENING...THUS THE WINTER STORM WARNING WILL REMAIN POSTED.
IN ADDITION TO THE RAIN AND SNOW...WINDS WILL BE A CONCERN ON THE
COAST. KLGX RADAR...AT THE 0.2 ELEVATION SLICE...INDICATED WINDS OF
65 KNOTS /75 MPH/ JUST ABOVE THE SURFACE. THUS FAR...THESE HIGHER
WINDS HAVE NOT QUITE MIXED DOWN TO THE SURFACE AS EVIDENCED BY THE
OBSERVATIONS AT TOKE POINT. SO FAR...THIS SITE HAS RECORDED A WIND
GUST TO 64 MPH THIS MORNING. A HIGH END WIND ADVISORY WAS ISSUED FOR
THE CENTRAL COAST THROUGH LATE THIS AFTERNOON FOR GUSTS AS HIGH AS
55 MPH. WILL NEED TO KEEP A CLOSE EYE ON THIS AREA IN CASE THE
ADVISORY NEEDS TO BE UPGRADED TO A WARNING.
MEANWHILE...AN UPPER TROF OFFSHORE WILL MAINTAIN A MOIST SOUTHWEST
FLOW ALOFT ACROSS THE REGION TODAY. THE OCCLUDED FRONT OFF THE COAST
WAS STILL ORIENTED PARALLEL TO THE FLOW /I.E. STATIONARY/ AT THIS
TIME BUT SHOULD MOVE ONSHORE LATE TODAY OR EARLY THIS EVENING AND
THEN ACROSS THE REMAINDER OF THE CWA BY MIDNIGHT. THE RAIN AND
MOUNTAIN SNOW WILL TAPER OFF BEHIND THE FRONT.
LOOK FOR A BRIEF BREAK IN THE WEATHER TUE MORNING...THEN MORE RAIN
TUE AFTERNOON AND EVENING AS ANOTHER FRONT ARRIVES. THIS SYSTEM IS
WEAKER BUT WILL STILL LIKELY PRODUCE BREEZY WINDS WITH A FEW MORE
INCHES OF SNOW IN THE MOUNTAINS. SNOW LEVELS ARE AROUND 4000 FT. AN
UPPER LEVEL SHORT WAVES TROUGH WILL PRODUCE MORE SHOWERS ON WED WITH
SNOW LEVELS LOWERING TO AROUND 3000 FT. 33/05
.LONG TERM FROM THE PREV DISCUSSION...
LONG RANGE MODELS ARE SHOWING A BREAK IN THE WEATHER ON THANKSGIVING
DAY AS A BROAD UPPER LEVEL RIDGE BUILDS OVER THE PAC NW. THIS RIDGE
WILL FORCE ANOTHER WET FRONTAL SYSTEM INTO BRITISH COLUMBIA. THE
RIDGE MAY WEAKEN AND FLATTEN BY FRIDAY AS THE FRONT SHIFTS S/SE
THROUGH SOUTHERN B.C. AND MOVES INTO WESTERN WA. BUT THE MODELS HAVE
BEEN WAFFLING ON THE TIMING OF THIS FRONT...AND JUST HOW WET IT WILL
BE. BUT IT IS POSSIBLE THE MOUNTAINS WILL SEE A FEW MORE INCHES OF
PRECIP FOR MORE HEAVY SNOW AND RAIN. COOL AND SHOWERY WEATHER IS
FORECAST OVER THE REMAINDER OF THE HOLIDAY WEEKEND AS A DEEP UPPER
LEVEL LOW FORMS OVER THE REGION. 33
&&
.HYDROLOGY...
HEAVY RAINFALL CONTINUES OVER CENTRAL AND SOUTHERN PORTIONS OF
WESTERN WASHINGTON. HEAVIEST PRECIPITATION RATES ARE OCCURRING OVER
THE SOUTHERN OLYMPIC MOUNTAINS...GRAYS HARBOR COUNTY...AND THE
INTERIOR FROM ABOUT KING COUNTY SOUTHWARD.
A WAVE OF LOW PRESSURE ON A STALLED FRONT OVER THE AREA WILL MOVE BY
TO THE NORTHEAST THIS EVENING. THE HEAVY RAINFALL WILL CONTINUE
UNTIL THE WAVE MOVES BY...EARLY THIS EVENING...BEFORE IT SLIDES OFF
TO THE SOUTH. RAINFALL AMOUNTS FROM EARLY THIS MORNING THROUGH THIS
EVENING WILL RANGE FROM 2 TO 5 INCHES WITH HEAVIEST AMOUNTS OVER
COASTAL GRAYS HARBOR COUNTY...THE WILLAPA HILLS JUST SOUTH OF THE
FORECAST AREA...THE SOUTHERN OLYMPIC PENINSULA...AND THE CASCADES
SOUTH OF PIERCE COUNTY...AND THE 2 INCH AMOUNTS FOR PUGET SOUND
LOWLAND SEATTLE SOUTHWARD.
FLOODING IS ALREADY OCCURRING ON THE SKOKOMISH RIVER IN MASON COUNTY
AND THE THE CHEHALIS AT DOTY. THE NEWAUKUM AND SATSOP RIVERS WILL
LIKELY REACH FLOOD STAGE LATE THIS AFTERNOON OR EVENING...AND THE
LOWER AND MIDDLE REACHES OF THE CHEHALIS WILL LIKELY FLOOD STARTING
LATE TONIGHT INTO TUESDAY NIGHT OR WEDNESDAY AS THE CREST MOVES
DOWNSTREAM.
THE PUYALLUP RIVER AND THE SNOQUALMIE RIVER AT CARNATION WILL RISE
SHARPLY THROUGH THIS EVENING. THESE RIVERS MAY APPROACH FLOOD STAGE
BUT ARE NOT FORECAST TO REACH FLOOD STAGE AT THIS TIME.
FLOOD WATCHES HAVE BEEN EXPANDED NORTHWARD TO INCLUDE GRAYS
HARBOR...THURSTON...PIERCE...AND KING COUNTIES.
LATEST MODEL SOLUTIONS BRING PERIODS OF RAIN TO THE AREA WITH
PASSING FRONTAL SYSTEM TUESDAY INTO TUESDAY NIGHT. BUT PRECIPITATION
AMOUNTS ARE GENERALLY EXPECTED TO REMAIN LESS THAN 1 INCH ACROSS THE
AREA...INCLUDING THE OLYMPICS. AFTER A LULL IN PRECIPITATION
WEDNESDAY AND MOST OF THANKSGIVING DAY...ANOTHER FRONT WILL BRING A
BRIEF PERIOD OF MODERATE TO POSSIBLY HEAVY RAINFALL THURSDAY NIGHT
OR FRIDAY. RAINFALL AMOUNTS WITH THE LATE WEEK FRONTAL SYSTEM REMAIN
UNCERTAIN AT THIS TIME. ALBRECHT
&&
.AVIATION..A BROAD UPPER TROUGH WILL PERSIST OVER THE REGION THROUGH
TUESDAY WITH STRONG SOUTHWESTERLY FLOW ALOFT AND A MOIST AND
GENERALLY STABLE ATMOSPHERE. A SURFACE LOW WILL DEVELOP OFFSHORE AND
CROSS WRN WA LATER TODAY FOLLOWED BY A SECOND SYSTEM ON TUESDAY...
KEEPING RAIN OVER THE AREA. CONDITIONS TODAY WILL REMAIN MAINLY MVFR
WITH 2500 TO 3500 FT CIGS AND 3 TO 5 SM VISIBILITIES... EXCEPT 2000
TO 3000 FT CIGS AND LOWER VISIBILITIES 1 TO 3 SM WITH HEAVIER
SHOWERS. CONDITIONS WILL IMPROVE SLIGHTLY FROM NORTH TO SOUTH
TONIGHT AS RAIN GRADUALLY TRANSITIONS TO SHOWERS...
KSEA...RAIN WILL PERSIST THROUGH THIS EVENING...TRANSITIONING TO
SHOWERS TONIGHT. 2-3K FT CIGS WITH LOWER VISIBILITIES DOWN TO 1-3 SM
DURING HEAVIER RAIN. CIGS WILL IMPROVE TO VFR LATER THIS EVENING AS
RAIN GIVES WAY TO SHOWERS. S WIND 14-18 KT W/ GUSTS TO 28 KT...
EASING TO 12-14 KT W/ GUSTS 22 KT IN THE EARLY AFTERNOON.
&&
.MARINE...A VERY ACTIVE PATTERN WILL PERSIST OVER THE REGION THROUGH
THE WEEK. A SURFACE LOW PRESSURE WILL BRUSH THE WATERS THIS
AFTERNOON AND EVENING KEEPING SURFACE GRADIENTS STRONG AHEAD OF THIS
SYSTEM...WITH GALES FOR THE SOUTHERN COASTAL WATERS...EAST ENTRANCE
AND HIGH-END SMALL CRAFT WINDS FOR ALL REMAINING WATERS THROUGH THIS
EVENING. GRADIENTS WILL WEAKEN SOMEWHAT OVERNIGHT...BUT WILL REMAIN
ABOVE SMALL CRAFT LEVELS FOR MOST WATERS. A SECOND SURFACE TROUGH
WILL AFFECT THE AREA WATERS TUESDAY AFTERNOON AND AGAIN LATE
THURSDAY NIGHT INTO FRIDAY MORNING. EXPECT SMALL CRAFT WINDS TO BE
COMMON AND POSSIBLY GALES WITH SOME OF THESE SYSTEMS. STAY TUNED TO
THE LATEST FORECAST.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING REMAINS IN EFFECT FOR THE CASCADES UNTIL
MIDNIGHT TONIGHT.
WIND ADVISORY IN EFFECT FOR THE CENTRAL COAST UNTIL 3 PM THIS
AFTERNOON.
FLOOD WATCHES...WARNINGS...OR ADVISORIES ARE IN EFFECT FOR MUCH
OF THE CWA.
PZ...GALE WARNING IN EFFECT FOR THE COASTAL WATERS FROM JAMES ISLAND
TO CAPE SHOALWATER OUT TO 60 NM AND EAST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE REMAINING WATERS.
SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH GRAYS HARBOR BAR
CONDITIONS UNTIL MIDNIGHT TONIGHT.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Nov 19, 8:44 AM PST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 844 AM PST MON NOV 19 2012 WAZ001-503>519-200445- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 844 AM PST MON NOV 19 2012 ...HEAVY RAINFALL TODAY WILL LEAD TO INCREASED RISK OF LANDSLIDES IN WESTERN WASHINGTON... RAINFALL UP TO 1.5 INCHES...WITH LOCALIZED AMOUNTS NEAR 3 INCHES... DURING THE 24 HOURS ENDING AT 8 AM PST HAS INCREASED THE SOIL MOISTURE TO MODERATE LEVELS ACROSS WESTERN WASHINGTON. ADDITIONAL RAINFALL OF UP TO 2 INCHES IS EXPECTED BY LATE THIS EVENING. THIS AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY... LEADING TO A RISK OF SCATTERED LANDSLIDES. CUMULATIVE RAINFALL OVER THE LAST WEEK HAS SOAKED SOILS TO THE POINT WHERE THE WASHINGTON LANDSLIDE RISK LEVEL WAS MODERATE. THE PREDICTED RAINFALL COULD RAISE THE LEVEL TO HIGH. THE HIGHER THE RISK LEVEL...THE MORE NUMEROUS THE LANDSLIDES ARE LIKELY TO BE. AREAS ABOVE 5000 FEET IN ELEVATION AND TO NEAR 3000 FEET IN THE CASCADES PASSES WILL SEE MOSTLY SNOW AND NOT BE AFFECTED. WITH AN ELEVATED LANDSLIDE RISK...RAINFALL INDUCED LANDSLIDES ARE POSSIBLE DURING BURSTS OF INTENSE RAINFALL OR WHEN THERE IS HEAVY RAINFALL OVER A PERIOD OF A DAY OR TWO AS NOTED IN THE FORECAST ELEVATED RISK LEVEL. A GRADUALLY DIMINISHING RISK OF LANDSLIDES WILL CONTINUE FOR SEVERAL DAYS AFTER THE RAIN ENDS. AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES. TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR REPORTING. WWW.WEATHER.GOV/SEATTLE
Local storm report, Nov 19, 9:58 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
958 AM PST MON NOV 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 ESE MONTESANO 46.98N 123.50W
11/19/2012 M2.40 INCH GRAYS HARBOR WA TRAINED SPOTTER
2.4 INCHES FROM MIDNIGHT TO 8AM.
0845 AM HEAVY RAIN NE NAPAVINE 46.58N 122.90W
11/19/2012 M2.00 INCH LEWIS WA TRAINED SPOTTER
2.0 INCHES IN 24 HRS ENDING AT 845.
0900 AM HEAVY RAIN 4 SW MONTESANO 46.97N 123.65W
11/19/2012 M3.18 INCH GRAYS HARBOR WA TRAINED SPOTTER
3.18 INCHES IN 24 HRS ENDING AT 9 AM.
0915 AM HEAVY RAIN N HAMMA HAMMA 47.53N 123.05W
11/19/2012 M4.00 INCH MASON WA TRAINED SPOTTER
NEAR LILLIWAUP 4.00 INCHES OF RAIN SINCE 5 PM 11/18.
0930 AM HEAVY RAIN 1 S WESTPORT 46.88N 124.11W
11/19/2012 M3.50 INCH GRAYS HARBOR WA TRAINED SPOTTER
3.5 INCHES IN 24 HRS ENDING AT 930 AM.
&&
GBPThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 8:34 PM PST | Small Craft Advisory | SEW | 3 days | |
| Nov 19, 4:14 AM PST | River Flood Warning | SEW | Lewis | 20 hr |
| Nov 19, 5:35 AM PST | Areal Flood Advisory | SEW | Clallam, Grays Harbor, Island, Jefferson, King, Kitsap and 5 more | 15 hr |
| Nov 19, 7:52 AM PST | Wind Advisory | SEW | 3 hr | |
| Nov 19, 10:15 AM PST | River Flood Warning | SEW | Grays Harbor | 23 hr |
| Nov 19, 10:37 AM PST | River Flood Warning | SEW | Lewis | 22 hr |
| Nov 19, 10:47 AM PST | High Wind Warning | SEW | 3 hr | |
| Nov 19, 10:47 AM PST | Wind Advisory | SEW | 7 hr | |
| Nov 19, 11:25 AM PST | Winter Weather Advisory | SEW | 7 hr | |
| Nov 19, 12:16 PM PST | Areal Flood Advisory | SEW | Skagit, Whatcom | 3 hr |
| Nov 19, 12:59 PM PST | River Flood Warning | SEW | Lewis | 33 hr |
| Nov 19, 12:59 PM PST | River Flood Warning | SEW | Thurston | 51 hr |
Nearby
High Surf Advisories in Washington, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.